Meds for a while then no meds
Jun 1, 2003
I have Just been diagnosed and Have a CD4 of 352 and VL of 130,000. I am asymptomatic, healthy and drug niave as they say. Is there therapies out there that could get my numbers more normal with drugs and then come off drugs with monitoring? What are the danagers of stopping meds after your are in normal or better range? I am very afraid of Lipodistrophy and want not to experience the effects from meds. Please give me your take on this
Response from Dr. Young
Thank you for your question.
Let me first correct your point about medications and the risk of lipodystrophy-- the longer that one waits to start therapy (especially with CD4s that approach 200), the greater the risk of developing lipodystrophy. Moreover, even after your CD4 count improves after starting therapy, the risk of lipo is not determined by your improved (current) CD4, but rather by the lowest your CD4 was once. As such, waiting too long to start may irreversibly add risk to getting lipodystrophy- exactly the opposite effect that I'm assuming your trying to avoid.
Some ongoing clinical studies are addressing the idea that you might be able to take medications until your numbers are better, then stop therapy (a treatment holiday, not an STI). Such studies have not yet presented their findings, but I'd wait to hear about them before adopting this as a strategy for my personal HIV care. We do know from observational studies or persons who stopped therapy that there is a fairly immediate drop in CD4 cells of between 100 and 200 cells- you can see from this that the duration of the interruption would therefore depend on how high your CD4 count was at the time of treatment discontinuation. If your count was 700, there would be comfort in watching things for a while. By contrast, if your CD4 was only 400 when you stopped, loosing 200 cells would immediately put you at risk for developing AIDS complications.
Overall, you have lab numbers that would cause me to recommend that you consider starting on therapies in the not-so-distant future. With a viral load of >100,000, your likely to loose CD4 at a pretty quick pace. Monitoring your labs at least every three months would be highly advisable, because you'd want to start before your CD4 fell too low.
Good luck. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Vagina After Deep Kissing Sign Of HIV AIDS
- Muscle Ache After Giving Oral Sex Does It Mean I Have HIV
- Red Eyes After Sex With Stripper Condom Broke Worried I Have HIV
- Vomiting After Anal Sex Without Condom Does It Mean I Have HIV
- Can Oral Thrush Cause Enlarged Lymph Nodes?
- Can You Get Herpes If You Use A Condom?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.